Alert archive / Indiana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 167, NWS Indianapolis, IN

August 10, 2005Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 10, 2005, 3:44 PM EST for Tippecanoe County, Indiana. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2005, 3:44 PM EST (20:44 UTC)
Expired
Aug 10, 2005, 4:30 PM EST
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 102 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 3:45 PM ESTTSTM WND DMGNw Battle Ground, INTREE DOWN ON A MOBILE HOME.
Aug 10, 3:45 PM ESTHAIL 0.751 W Battle Ground, IN
Aug 10, 4:00 PM ESTHAIL 1.254 N West Lafayette, INSMALLER HAIL COVERED GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 488 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
488 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1603 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 102044
SVRIND
INC157-102130-
/O.NEW.KIND.SV.W.0167.050810T2044Z-050810T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
344 PM EST WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA

* UNTIL 430 PM EST

* AT 341 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BATTLE GROUND...
  OR ABOUT 8 MILES NORTHWEST OF LAFAYETTE...AND MOVING SOUTHEAST AT 5
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BATTLE GROUND AROUND 410 PM EST

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DANGEROUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LAT...LON 4058 8695 4046 8701 4035 8671 4057 8670

$$
2 follow-up statements
000 
WWUS53 KIND 102114
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EST WED AUG 10 2005

INC157-102130-
/O.CON.KIND.SV.W.0167.000000T0000Z-050810T2130Z/
TIPPECANOE-
414 PM EST WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM EST FOR
NORTHEASTERN TIPPECANOE COUNTY...

AT 412 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BATTLE
GROUND...OR ABOUT 6 MILES NORTHEAST OF LAFAYETTE...MOVING SOUTHEAST
AT 5 MPH.

LAT...LON 4058 8688 4043 8692 4035 8671 4057 8670

$$
000 
WWUS53 KIND 102127
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 PM EST WED AUG 10 2005

INC157-102137-
/O.EXP.KIND.SV.W.0167.000000T0000Z-050810T2130Z/
TIPPECANOE-
427 PM EST WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPPECANOE COUNTY
EXPIRES AT 430 PM EST...

LAT...LON 4058 8688 4043 8692 4035 8671 4057 8670

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:21 PM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 10, 2:21 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
221 PM EST WED AUG 10 2005

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN INTO NEXT WEEK.

AT 19Z RADAR INDICATED SCT TSRA ACROSS MAINLY ERN HALF OF FORECAST
AREA /FA/...IN ASSOCIATION WITH AN UPPER WAVE. ACTUAL COLD FRONT WAS
ACROSS NRN IN AND NRN IL. FEW TSRA TRYING TO DEVELOP WITH THE FRONT
IN IL. NOT MUCH CHANGE IN AIRMASS BEHIND THE FRONT.

MODELS IN FAIR AGREEMENT. GFS SUFFERS FROM FEEDBACK AT TIMES. WILL
IGNORE FEEDBACK GENERATED ITEMS IN GFS BUT OTHERWISE USE A BLEND.

FRONT WILL STALL OUT IN OR NEAR SRN FA TONIGHT. EXPECT CURRENT
ROUNDS OF TSRA TO WEAKEN AS UPPER WAVE MOVES EAST AND HEATING IS
LOST. WILL CONT LOW CHC POPS THIS EVENING. LATER TONIGHT...WARM
ADVECTION BEGINS ALOFT ACROSS IL AND WRN IN WHICH COULD LEAD TO
ADDITIONAL TSRA DEVELOPMENT LATER TONIGHT. WILL KEEP LOW CHC POPS
WRN FA BUT DROP TO SLIGHT CHC ELSEWHERE. WITH NOT MUCH CHANGE IN
AIRMASS BEHIND FRONT WILL LEAN TOWARD WARMER OF THE GUIDANCE NUNBERS
FOR LOWS.

FRONT PUSHES BACK N THU AND THU NIGHT. WILL KEEP THREAT OF PRECIP
ACROSS ENTIRE FA. NOT A LOT OF SUPPORT SO PRECIP CHANCES WILL BE
KEPT LOW. LEANED TOWARD THE WARMER OF THE GUIDANCE NUMBERS FOR HI
TEMPS AS EXPECT ENOUGH SUN TO REACH THESE VALUES.

FRONT WILL MEANDER ACROSS INDIANA INTO NEXT WEEK. AS UPPER FLOW
REMAINS CLOSER TO ZONAL...TIMING OF WAVES IN THE FLOW IS DIFFICULT.
THUS HAVE KEPT CHC POPS THROUGH THE EXTENDED. NOT EXPECTING ANY ALL
DAY RAINS THOUGH.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CS
Hazardous weather outlook, Aug 10, 5:39 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
539 AM EST WED AUG 10 2005

INZ021-028>031-035>049-051>057-060>065-067>072-111038-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
539 AM EST WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY.  THE MAIN THREAT FROM THESE
STORMS WILL BE FREQUENT LIGHTNING.  THERE IS A LOW CHANCE THAT SOME
STORMS COULD PRODUCE SMALL HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.  ON THURSDAY THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF A LINE FROM CLINTON TO
KOKOMO.  ON THURSDAY NIGHT INTO FRIDAY MORNING HEAVY RAIN WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...

HTTP://WWW.CRH.NOAA.GOV/IND

SALLY

In the hours before

Local storm report, Aug 10, 2:22 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
222 PM EST WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     TSTM WND DMG     1 SSW DANVILLE          39.75N 86.53W
08/10/2005                   HENDRICKS          IN   DEPT OF HIGHWAYS

            TREES DOWN NEAR 110S AND 450W JUST SOUTHWEST OF DANVILLE.
            OTHER TREES REPORTED DOWN ACROSS COUNTY INCLUDING ON
            GIBBS ROAD JUST SOUTH OF AVON.

&&

COMITT
Local storm report, Aug 10, 3:05 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
305 PM EST WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     5 S NEW CASTLE          39.85N 85.36W
08/10/2005                   HENRY              IN   EMERGENCY MNGR

            BARN ROOF DAMAGED AND TREES UPROOTED

&&

COMITT
Special weather statement, Aug 10, 3:33 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
333 PM EST WED AUG 10 2005

INZ029-102100-
TIPPECANOE-
INCLUDING THE CITIES OF...LAFAYETTE
333 PM EST WED AUG 10 2005

...STRONG THUNDERSTORM ACROSS THE AREA...

STRONG THUNDERSTORMS WILL MOVE ACROSS NORTHERN TIPPECANOE COUNTY
THROUGH 400 PM. WIND GUSTS NEAR 50 MPH...TORRENTIAL RAIN...AND SMALL
HAIL ARE ALL POSSIBLE WITH THIS STORM. IN ADDITION...FREQUENT CLOUD
TO GROUND LIGHTNING WILL OCCUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 11:58 AM ESTSevere Thunderstorm WarningINDHendricks, Marion40 min
Aug 10, 1:25 PM ESTSevere Thunderstorm WarningINDHenry35 min
Aug 10, 3:03 PM ESTSevere Thunderstorm WarningINDVigo45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.